Kansas, 2016

Damaging Winds in Kansas, July 11 to 12, 2016

July 11 to 12, 2016 · NWS TOP · 8 events in 6 counties and zones

Scattered thunderstorms congealed into a complex during the early morning hours of the 12th, producing numerous damaging wind reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Scattered thunderstorms congealed into a complex during the early morning hours of the 12th, producing numerous damaging wind reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 11, 10:37 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 11, 10:37 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
1137 PM CDT MON JUL 11 2016

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Tuesday)
Issued at 219 PM CDT MON JUL 11 2016

Upper trough axis this afternoon was centered over Wyoming into
eastern Montana, while a weaker vorticity lobe was lifting northeast
over western Nebraska. The cold front at 3 PM is centered from
southwest KS through central NE with a warm and moist airmass in
place over northeast KS. Dewpoints are generally in the lower 70s
and temps in the lower 90s. Heat indicies as a result are in the 101
to 105 range...although the heat is alleviated somewhat by the
strong southerly winds at 15 to 25 mph sustained through early
evening.

Strong instability in the 2500 to 3500 J/KG range is expected after
4 PM over north central Kansas. The warm elevated mixed layer will
gradually weaken but remain present after 5 PM per forecast
soundings near CNK. In addition, all high resolution guidance is not
particularly strong with the convergence along the front until 00Z
and thereafter when the boundary approaches. Have adjusted pops
accordingly to focus north of Interstate 70 through midnight where
the better forcing from the passing upper trough resides. Any
isolated cell through early evening will be able to rotate given the
environment with high and damaging winds as the main hazards. As
convection transitions into a broken line overnight, damaging wind
gusts would be the main concern as a decent southwesterly LLJ
supports activity through 12Z Tuesday.

The front becomes stationary from west to east across northeast KS
providing a focus for additional development Tuesday afternoon.
Temporary subsidence behind the overnight convection should provide
a dry period in the early afternoon, allowing the atmosphere to
recover. MUCAPE values increase to near 3000 J/KG by late afternoon
while 0-6 KM Bulk shear is marginal around 30 kts. There could be a
few strong to severe storms over east central KS by late afternoon,
while better chances carry into Tuesday evening. With the weaker
warm advection north of the front in north central KS, have lowered
highs a few degrees into the upper 80s with lower 90s seen
elsewhere.

.LONG TERM...(Tuesday Night through Monday)
Issued at 219 PM CDT MON JUL 11 2016

Trailing frontal boundary into NE Kansas in concert with the LLJ
Tuesday night is forecast to produce precip across NE KS. Have
focused PoPs in the eastern counties as jet turns through the
night. Enough CAPE and somewhat disorganized wind shear for SPC
to keep area in a slight risk. Frontal boundary could be shifted
by more mesoscale processes under an otherwise zonal flow pattern
aloft, while stronger front moves into far northern Kansas by
late day Wednesday and provides a focus for storms. With a more
discernible feature to focus activity on, will carry slightly
higher chance PoPs for the Wednesday night forecast. Boundary
stalls in our area by Thursday morning, with additional
redevelopment of increasing chances into southern Kansas, and
will carry lower chances Thursday with a slight increase
southward.

Forecast uncertainty increases the farther out in the forecast,
although has been somewhat consistent signal to redevelop
convection Thursday night over the boundary, with question as to
how far south the heavier rain will fall. Friday into Saturday are
transitional days as the front slowly makes its way back
northward, with the 12z GFS not lifting ridging aloft back over
the area until after sunrise on Monday while the EC is faster with
its return. As a result have some kind of rain chances across most
of the area until 0z Monday where chances start to clear west to
east. High temperatures on Wednesday may still reach middle 90s
before the front comes through, while area then cools down a bit
back into the 80s for Thursday into the weekend. Lows also take a
short term drop back into the 60s on night with convection before
starting to rise again late in the forecast.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1136 PM CDT MON JUL 11 2016

TSRA expected to increase in coverage through 11Z and have
inserted tsra in tempo groups from 07Z through 11Z. Models suggest
convection will decrease through 15Z with a lull until around 21Z
with redevelopment across the area. Have added vcts after 22Z.
Winds south around 10 kts through the period.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Prieto
LONG TERM...67
AVIATION...53
Hazardous weather outlook, Jul 11, 8:57 PM CST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
957 PM CDT MON JUL 11 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-130300-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
957 PM CDT MON JUL 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

THERE IS A CHANCE FOR SCATTERED STORMS ACROSS THE OUTLOOK AREA OVERNIGHT.
A FEW STRONG STORMS WILL BE POSSIBLE...PRIMARILY ALONG AND NORTH
OF INTERSTATE 70...WITH THE MAIN HAZARDS BEING STRONG WIND GUSTS
AND HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORM CHANCES CONTINUE INTO THE DAY ON TUESDAY...WITH
REDEVELOPMENT OF STRONG TO SEVERE STORMS POSSIBLE BY TUESDAY
AFTERNOON AND INTO THE OVERNIGHT HOURS. THUNDERSTORMS CONTINUE
WEDNESDAY INTO WEDNESDAY NIGHT AND AS A FRONT MOVES ACROSS THE
AREA. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Special weather statement, Jul 11, 10:22 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1122 PM CDT MON JUL 11 2016

KSZ008-020-120445-
CLOUD-REPUBLIC-
1122 PM CDT MON JUL 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL REPUBLIC AND
NORTHWESTERN CLOUD COUNTIES UNTIL 1145 PM CDT...

AT 1121 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR JAMESTOWN...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CONCORDIA...JAMESTOWN AND AURORA.

LAT...LON 3964 9793 3970 9755 3944 9753 3942 9793
TIME...MOT...LOC 0421Z 263DEG 19KT 3955 9782

HENNECKE
Special weather statement, Jul 11, 10:57 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1157 PM CDT MON JUL 11 2016

KSZ020-120530-
CLOUD-
1157 PM CDT MON JUL 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLOUD COUNTY UNTIL
1230 AM CDT...

AT 1156 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR CONCORDIA...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CONCORDIA...CLYDE AND AURORA.

LAT...LON 3960 9769 3966 9739 3965 9737 3941 9737
      3940 9765
TIME...MOT...LOC 0456Z 264DEG 20KT 3951 9762

HENNECKE
Special weather statement, Jul 11, 11:44 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1244 AM CDT TUE JUL 12 2016

KSZ021>023-120615-
RILEY-CLAY-POTTAWATOMIE-
1244 AM CDT TUE JUL 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLAY...NORTHWESTERN
RILEY AND NORTHWESTERN POTTAWATOMIE COUNTIES UNTIL 115 AM CDT...

AT 1243 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR MORGANVILLE...MOVING EAST AT 40 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLAY CENTER...LEONARDVILLE...OLSBURG...RANDOLPH...
GREEN AND TUTTLE CREEK LAKE.

LAT...LON 3957 9663 3933 9660 3934 9718 3957 9719
TIME...MOT...LOC 0543Z 259DEG 34KT 3949 9710

GARGAN

The radar

The Topeka radar (KTWX), 81 km away, was scanning. The volume nearest the first event began at 05:44 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clay

When
July 11, 11:45 PM CST to 11:46 PM CST
Where
Clay County, 1.38 mi S of Green
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.410, -97.000

Trees were reported down, the size was unknown.

Thunderstorm Wind, Ottawa

When
July 12, 1:35 AM CST to 1:36 AM CST
Where
Ottawa County, 0.69 mi S of Tescott
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.010, -97.880

Large tree was split in half.

Thunderstorm Wind, Geary

When
July 12, 2:09 AM CST to 2:10 AM CST
Where
Geary County, Junction City
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.030, -96.830

Powerline down in the 100 block of 1st Street.

Thunderstorm Wind, Jackson

When
July 12, 3:00 AM CST to 3:01 AM CST
Where
Jackson County, 7.51 mi W of Mayetta
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
39.340, -95.870

Time estimated by radar.

Thunderstorm Wind, Shawnee

When
July 12, 3:13 AM CST to 3:14 AM CST
Where
Shawnee County, 3.81 mi NNE of Elmont
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.220, -95.670

Outbuilding was destroyed along with a tree blown down (size unknown).

Thunderstorm Wind, Shawnee

When
July 12, 3:18 AM CST to 3:19 AM CST
Where
Shawnee County, 2.77 mi WSW of Topeka
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.040, -95.730

Tree reported down at 17th and Mission Road, size unknown.

Thunderstorm Wind, Shawnee

When
July 12, 3:18 AM CST to 3:19 AM CST
Where
Shawnee County, 1.27 mi ESE of Elmont
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.160, -95.680

Several large tree branches reported down.

Thunderstorm Wind, Douglas

When
July 12, 3:50 AM CST to 3:51 AM CST
Where
Douglas County, 3.76 mi E of Clinton
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.920, -95.310

Several shingles blown off an apartment complex at 27th and Wakarusa.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650816, 650817, 650818, 650819, 650820, 650821, 650822, 650823.